Development of bullous pemphigoid following radiation therapy combined with nivolumab for renal cell carcinoma: A case report of abscopal toxicities.

Journal: Medicine
Treatment Used: Radiation Therapy (RT) Combined with Nivolumab
Number of Patients: 1
MediFind Summary

Overview: This article presented the case of a patient who developed bullous pemphigoid (skin condition that causes large, fluid-filled blisters; BP) following radiation therapy (uses high doses of radiation to kill cancer cells and shrink tumors; RT) combined with nivolumab for renal cell carcinoma (type of kidney cancer).

Conclusion: A week following discontinuation of nivolumab and beginning doxycycline and prednisone, the blistering and rash were almost entirely resolved. Four months later, nivolumab was restarted and the patient continued low-dose tapering of prednisone. Since completing prednisone, the patient has shown no recurrence of bullous pemphigoid (skin condition that causes large, fluid-filled blisters) and has not developed any other immune-related adverse events.

Abstract

Background: Concern for immune-related adverse events from immunotherapy and radiation therapy are well-documented; however, side effects are mostly mild to moderate. However, high-grade, potentially life-threatening adverse events are increasing. While case reports regarding immunotherapy-related bullous pemphigoid (BP) have been rising, only 1 has described BP following concomitant use of both nivolumab and radiation therapy (RT). For that patient, nivolumab was used for 10 weeks prior to RT and development of PB followed 7 weeks later. This case presents a patient who tolerated nivolumab well for 38 months prior to developing BP less than 2 weeks after completing RT.

Methods: We present the case of DH, a 67-year-old gentleman on nivolumab for metastatic renal cell carcinoma to the lung since May of 2017. Following progressing lung nodules, the patient had his nivolumab paused and completed a course of short-beam radiation therapy. After restarting nivolumab post-radiation, the patient presented with itchy rash and blisters on his arm, legs, and trunk. Methods: DH consulted dermatology following development of rash and was diagnosed with bullous dermatosis, likely bullous pemphigoid. Bullous pemphigoid following concomitant nivolumab (OPDIVO), despite prior tolerance and no history of autoimmune disease, was confirmed by biopsy a month later. Methods: Initial treatment was betamethasone 0.05% cream mixed 1:1 with powder to form paste applied twice daily. Given progressive symptoms and confirmatory biopsy of BP, nivolumab was held and 100 mg doxycycline and 80 mg prednisone daily was prescribed for a week, reduced to 60 mg during the second week.

Results: A week following discontinuation of nivolumab and beginning of doxycycline and prednisone, the blistering and rash was almost entirely resolved. Four months later, nivolumab was restarted and the patient continued low-dose tapering of prednisone until December. Since completing prednisone, the patient has shown no recurrence of bullous pemphigoid and has not developed any other immune-related adverse events to nivolumab upon rechallenge. Follow-up through October 2021 demonstrates the patient's sites of disease, both in- and out-field, have remained responsive to treatment.

Conclusions: Treating physicians should be aware of off-target effects of radiotherapy for oligoprogressive disease, which may include abscopal toxicities and the development of new immune-related adverse effects.

Authors
Linda Huynh, Benjamin Bonebrake, Dominick Dimaio, Michael Baine, Benjamin Teply

Similar Latest Advances